Alert archive / Idaho / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 37, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 14, 2012, 5:52 PM PDT for Idaho County, Idaho. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2012, 5:52 PM PDT (00:52 UTC)
- Expired
- Jul 14, 2012, 6:45 PM PDT
- In force
- 53 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Idaho County, ID
The radar
The Boise radar (KCBX), 197 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:50 PM PDT | TSTM WND DMG | Slate Creek, ID | BROKEN TREE BRANCHES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 1:27 PM PDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 0.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 3060 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
506
WUUS55 KMSO 150052
SVRMSO
IDC049-150145-
/O.NEW.KMSO.SV.W.0037.120715T0052Z-120715T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
552 PM PDT SAT JUL 14 2012
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN IDAHO COUNTY IN CENTRAL IDAHO...
* UNTIL 645 PM PDT.
* AT 542 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM
WAS LOCATED 24 MILES SOUTHWEST OF RIGGINS...OR ABOUT 26 MILES
NORTHWEST OF MCCALL...AND WAS MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...LUCILE...POLLOCK...RIGGINS...RIGGINS
HOT SPRINGS AND SLATE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
SATURDAY EVENING FOR NORTHEASTERN IDAHO.
&&
LAT...LON 4527 11669 4568 11630 4536 11576 4510 11625
4511 11630 4514 11629 4516 11632 4526 11635
4526 11656 4526 11667
TIME...MOT...LOC 0051Z 232DEG 25KT 4516 11647
$$2 follow-up statements
860
WWUS55 KMSO 150116
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
716 PM MDT SAT JUL 14 2012
IDC049-150145-
/O.CON.KMSO.SV.W.0037.000000T0000Z-120715T0145Z/
IDAHO ID-
616 PM PDT SAT JUL 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR SOUTHWESTERN IDAHO COUNTY...
* AT 612 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR POLLOCK...
OR ABOUT 25 MILES NORTHWEST OF MCCALL...AND WAS MOVING NORTHEAST AT
30 MPH.
* IN ADDITION...THIS STORM COULD PRODUCE VERY HEAVY RAINFALL IN A
SHORT PERIOD OF TIME. BE PREPARED FOR HEAVY DOWNPOURS.
&&
LAT...LON 4527 11669 4568 11630 4536 11576 4510 11625
4511 11630 4514 11629 4516 11632 4526 11635
4526 11656 4526 11667
TIME...MOT...LOC 0115Z 232DEG 25KT 4526 11628
$$916
WWUS55 KMSO 150137
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
737 PM MDT SAT JUL 14 2012
IDC049-150147-
/O.EXP.KMSO.SV.W.0037.000000T0000Z-120715T0145Z/
IDAHO ID-
637 PM PDT SAT JUL 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN IDAHO COUNTY
EXPIRES AT 645 PM PDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
SATURDAY EVENING FOR NORTHEASTERN IDAHO.
LAT...LON 4527 11669 4568 11630 4536 11576 4510 11625
4511 11630 4514 11629 4516 11632 4526 11635
4526 11656 4526 11667
TIME...MOT...LOC 0137Z 232DEG 25KT 4535 11611
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:13 PM PDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 14, 2:13 PM PDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Missoula MT 313 PM MDT Sat Jul 14 2012 ...POTENTIAL FOR SEVERE STORMS ACROSS NORTH CENTRAL IDAHO THIS AFTERNOON AND EVENING... .DISCUSSION...The drier air that moved into north central Idaho and western Montana earlier today effectively cut us off from the monsoonal flow and the expected widespread showers through much of the day today. However, with the increased sunshine, the atmosphere has become more unstable and with the upper low approaching from central Oregon, the potential for severe storms exists over north central and southern Idaho. At the same time, another surge of monsoonal moisture and and upper level wave are moving north out of southeast Idaho and together with the approaching upper low potential exists for some localized flooding over Lemhi county. The above scenarios have been handled by a severe thunderstorm watch for Clearwater, Idaho and Lemhi counties and flash flood watch for Lemhi county. Western Montana will see isolated showers and thunderstorms through the remainder of the afternoon, but could see more coverage this evening as things move out of Idaho. Models are advertising another round of showers and embedded thunderstorms moving across northwest Montana late tonight as the upper low approaches. However, the intensities are not expected to be as strong as last night. Sunday will continue to be unsettled and continued cool as the remnants of the first system exit to the northeast. Another upper low will quickly dive south out of British Columbia late Sunday and will allow more of a southerly flow to set up over north central Idaho and western Montana through Monday. This will allow temperatures to warm back near 90 and keep a threat of thunderstorms in the forecast. The moisture will not be as impressive as what is currently moving into the region. Monday night onward, the models are indicating that the Northern Rockies will be under southwesterly flow aloft through the next week. The models are still disagreement on exact timing of features and moisture through the flow, but every afternoon and evening appear to have the potential for convection. Temperatures through next week should be around 5 to 10 degrees above normal. && .AVIATION...A dry slot associated with the low over Oregon has allowed enough heating that showers and thunderstorms are expected over much of north central Idaho later this afternoon into this evening. KSMN could be impacted with heavy rain, hail and gusty winds with storms from 14/22z-14/03z. Over western Montana, clearing has also taken place but showers are expected to be more scattered in nature. KBTM and KMSO could see storms with heavy rain being the main impact, mainly from 15/00z-15-03z. Another round of showers is expected to impact northwest Montana through the overnight hours, but showers are not expected to be as intense as those seen last night. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Jul 14, 3:25 PM PDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
425 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND GST 6 SW ROAD TO PITTSBURG 45.64N 116.47W
07/14/2012 M48 MPH IDAHO ID MESONET
PITTSBURG LANDING RAWS AT 1357 FT.
&&
NOBLELocal storm report, Jul 14, 3:34 PM PDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
434 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND GST N WHITE BIRD 45.77N 116.30W
07/14/2012 E46.00 MPH IDAHO ID TRAINED SPOTTER
LARGE TREES BENT WITH SMALL BRANCHES BROKEN OFF ON
PROPERTY.
&&
ALLEGRETTOLocal storm report, Jul 14, 3:38 PM PDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 6 SW ROAD TO PITTSBURG 45.64N 116.47W
07/14/2012 M48.00 MPH IDAHO ID MESONET
PITTSBURG LANDING RAWS AT 1357 FT.
0405 PM HEAVY RAIN 6 SW ROAD TO PITTSBURG 45.64N 116.47W
07/14/2012 M0.43 INCH IDAHO ID MESONET
FELL IN ONE HOUR AT PITTSBURG LANDING RAWS AT 1357 FT.
&&
NOBLELocal storm report, Jul 14, 3:55 PM PDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN 1 E GILMORE 44.46N 113.24W
07/14/2012 M0.44 INCH LEMHI ID DEPT OF HIGHWAYS
ELEVATION 7018 FT. FELL IN ONE HOUR.
&&
NOBLELocal storm report, Jul 14, 4:02 PM PDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HEAVY RAIN 4 S GRANGEVILLE 45.86N 116.12W
07/14/2012 M0.43 INCH IDAHO ID MESONET
HIGH CAMP AT 6110 FT. FELL IN 20 MINUTES FROM 357 PM MDT
TO 417 PM MDT.
&&
NOBLEThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:55 PM PDT | Special Weather Statement | MSO | Lewis | 50 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.